GM-027 Atrioventricular block in a hiv positive patient on protease inhibitors: a case report

    loading  Checking for direct PDF access through Ovid

Abstract

Background

We describe a 47-year-old women diagnosed with C3 category HIV infection in 1996. After other drug combinations, she started on LPV/r (a protease inhibitor (PI)) in 2007 and in 2013 she had a DDD pacemaker implanted.

Purpose

To explore whether the cardiac event was related to PI treatment.

Material and methods

The medical history was obtained from the digital clinical history (DCH) and the refill records from the pharmacy department (Farmatools). A bibliographic research was conducted to find similar cases or if it was a common–uncommon adverse effect (AE). The LPV/r data sheet as well as other PI data sheets was revised. Naranjo’s algorithm (NA) was applied to assess the relationship between the atrioventricular block (AB) and PI. This algorithm establishes a positive or negative relation of the drug event based on a final assessment.

Results

The patient was followed in 2010 as she was suffering from syncope whose cause was uncertain. As was recorded in her DCH, neither the neurologist nor the cardiologist was certain if the main cause was pharmacological or neurological, as the patient was also developing a progressive multifocal leukoencephalopathy. A pacemaker was implanted in 2013 to correct the cardiac dysfunction. She was started on LPV/r in 2007 but stopped when the pacemaker was implanted. After that, she was started on TDF/FTC. As described in the literature, PI can potentially provoke either second or third grade AB or Qt wave prolongation. This could unmask heart conditions that would not show up in other scenarios. According to NA, the final assessment was 4, giving a drug event relation as ‘possible’. Since the pacemaker was implanted, she has not returned to PI or had any more cardiac events.

Conclusion

As we described in this case, there is a possibility that the AB was provoked by PI. This situation highlights the importance of being familiar with all AE to quickly modify a patient’s treatments to avoid future complications. Hospital pharmacists also play an important role in checking for possible drug interactions.

References and/or acknowledgements

Villamañán E, Armada E, Ruano M. Prolongación del intervalo QT inducido por fármacos:?` conocemos sus riesgos? Med Clínica2015;144:269–74.

References and/or acknowledgements

No conflict of interest

Related Topics

    loading  Loading Related Articles